Q: Doctor Questions Soft Bipolar

Dear Dr Phelps

Iīm a 39 years old psychian (general practicer. I hope you can give me some advise. I am not treating myself, but here in Sweden we usually not differential diagnosis such as soft bipolar disorder, or bipolar2

I am awere of your skillnes in affective disorders, so I make a trial to see if you can respond, please...

I suffer from reccurant depression, since age of 20. I had cormorbid illness, social phobia and some OCD symptoms. Fortunately alleviate this with Venlaflaxine.

I have tried lots of med: Different ssri. Zyban. Mirtazapin. Bromcriptin. Pindolol. Buspirone. Mirapex. Not only as a monoterapi, but also in different combination.

I think that I have some soft bipolar tendency, because I always respond very promt, rapid when I start with an antedepressant. When I started Sertralin a couple years ago, I had a small,(not real) euphoric state two days (hyperthymia). No different sleep pattern, occured. I week later the the Sertralin started to poop- out, despite dosage increase, and combo with Remeron. Could this patter be a sign of bipolar tendency????

My current med are:

Efexor 300mg

Remeron 45mg

Neurontin 900mg

Lamictal 100mg


I still donīt feel recovered. My current state is depression with an strange pattern. In the evening, I could stared to cry, without any cause. Is this pattern sign of bipolar disorders???

Before I started medication I had tre melancolic depression with classical symptom, such as early weak and serve anxiety.

I realy want to wait with litium terapi, because of the long term side- effect.

The best antedepressant so far are Venlaflaxine, and I feel good, with higer dosage. The problem is that I have serve light sensetive and hot facial flusches, from it. Do You know som med that can alliviate this side-effect???

What do you think about replace Neurontin with Depakote. I Know that I might have to decrease Lamictal.

Do you have any creative ideas??

Please...

Sincerely

Dr T'

 

Dear Dr. T' --

You've done a good job communicating your questions and concerns.   Not knowing how your system works, I would have to start by encouraging you to work with a provider who knows about bipolar and these medicines.  I would agree with many of your suspicions about the possibility of a "soft" bipolar on the basis of your reported symptoms and experiences with medicines.  I would hope a mood stabilizer might offer benefit.  Even lamotrigine without an antidepressant is worth a try, arriving there by slowly tapering your antidepressants -- but again, do this with someone who knows about this diagnosis, if you possibly can.  For example, you must be extremely cautious about adding Depakote to lamotrigine as they increase each other's levels dramatically and you could cause an allergic reaction to the lamotrigine that is potentially quite dangerous.  

However, overall I would support your suspicions.  Except about lithium: if you watch the blood level and avoid toxicity episodes, the long term risk is extremely low for most people.  I see it in the same range, as far as risk, as the rest of the mood stabilizers. 

Dr. Phelps


Published April, 2001